North Carolina, 2017

Damaging Winds in North Carolina, April 3, 2017

April 3, 2017 · NWS RAH · 4 events in 3 counties and zones

A cold pool dominated squall line moved through Central North Carolina during the early evening hours of April 3rd. A few isolated storms within the line became severe, producing damaging straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$3,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cold pool dominated squall line moved through Central North Carolina during the early evening hours of April 3rd. A few isolated storms within the line became severe, producing damaging straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 3, 2:40 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 3, 2:40 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
340 PM EDT Mon Apr 3 2017

.SYNOPSIS...
A potent upper level low lifting out of the southern Plains will
cross the region late tonight and Tuesday. Weak high pressure will
build briefly over the area Tuesday night and early Wednesday,
before another low pressure moves through the region Wednesday night
and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 340 PM Monday...

A robust QLCS and associated effective cold front extend from
eastern NC through Upstate SC and eastern GA, with a pre-frontal
band of showers and storms currently working northeast through the
western Piedmont.  The lead convection is sub-severe and likely
slightly elevated given that the true warm front is just now
retreating north across the Savannah River Basin.  Ahead of the warm
front, winds are backed to southeasterly and hodographs become
increasingly long and clockwise closer to the main convective line
where the LLJ jet is in excess of 55kt per regional VWP.  The
biggest question is how far north the warm sector will reach this
evening before being overtaken by the QLCS, recent trends suggest
the best instability will end up being from Anson to Wayne/Wilson
counties as the line moves east through the coastal plain by around
02Z. The HRRR depicts some bowing segments within the line and  0-
3km SRH over 300 m2/s2 will be sufficient for embedded supercells
and a tornado threat this evening.

Once the line moves east, models have been fairly consistent in
showing redestablization across the coastal plain, owing the
continued to moisture advection and steepening mid-0level lapse
rates associated with the primary trough axis, which becomes
negatively tilted across the between 06Z and 12Z.  Shear parameters
will still be favorable for supercells provided sufficient
instability develops, which is uncertain given the time of day. Thus
a conditional severe hail/wind threat will exist late tonight.

Lows in the 60s tonight.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 340 PM Monday...

The effective front will have moved offshore by early Tuesday,
while the main cold front lags west of the mountains and doesn't
really push into the area until early Wednesday.  Thus westerly flow
and an airmass characterized by low level thicknesses of 1380m will
result in highs around 80, with wind gusts to 25-30kt.  The synoptic
cold front is forecast to push into NC from the north Wednesday
night, but the airmass change is delayed and lows will be mild in
the lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 315 PM Monday...

Wed-Thu Night: Dry conditions are expected in the wake of the cold
front Tuesday night through at least noon Wed. Cloud cover will
increase from the SW during the day as upstream convection outruns
the primary forcing (upper level low and associated cold front) into
GA/SC (similar to today). The aforementioned convection is progged
to propagate downstream into W/SW portions of NC by mid/late
afternoon, affecting the SW Piedmont by 21-00Z, progressing NE
through the remainder of central NC between 00-06Z Wed evening/
night. Expect increasing cloud cover to result in slightly cooler
temps in the W/SW Piedmont, with highs ranging from the mid 70s
(W/SW) to lower 80s (SE). A short lull in precipitation will be
possible in the wake of the first round of convection Wed night,
however, additional activity will likely accompany the cold front
progressing eastward into the region Thu morning as shortwave energy
rounding the base of the upper level low (tracking NE from the
central MS river valley to the lower Great Lakes) ejects NE into the
Carolinas 12-18Z Thu. Expect lows Wed night in the mid 50s (W) to
lower 60s (E). Although diurnal timing of the frontal passage will
be poor, strengthening deep layer forcing in the presence of steep
mid-level lapse rates (assoc/w an elevated mixed layer progged to
advect into the region from the SW) may compensate enough to support
thunder along with a potential for severe weather. Expect precip to
end from west-east by early afternoon as the cold front crosses the
area, however, scattered showers could re-develop late Thu afternoon
(prior to the onset of CAA) as the upper level low tracks east
across the northern Mid-Atlantic. Strong westerly winds will develop
Thu afternoon as the MSLP gradient tightens over the region,
becoming sustained at 15-25 mph with frequent gusts to 35mph.
Although the equilibrium level will barely extend up to the
-10C isotherm Thu aft/eve (suggesting thunder is unlikely), a low-
end potential for damaging winds cannot be ruled out given steep 0-
3km lapse rates and strong westerly flow in the low/mid levels.
Expect the potential for showers to end within a few hrs of sunset
Thu evening as a drier airmass advects into central NC and upper
level forcing shifts to the Mid-Atlantic/Carolina coast. Highs Thu
in the 60s to 70F, warmest E/SE. Lows Thu night will be driven by
CAA, in the low/mid 40s, coldest NW.

Fri-Mon: Shortwave energy digging SE on the western periphery of the
upper level low along progressing slowly offshore the Mid-Atlantic
coast may result in a small potential for showers along/east of I-95
in the NE Coastal Plain Fri afternoon. Otherwise, expect dry/cooler
conditions with highs ranging from the mid 50s (NW) to near 60F
(S/SE). The latest 12Z long range guidance suggests dry conditions
will prevail this weekend and early next week as an upper level
ridge builds over the eastern US. Expect high temperatures to
gradually rebound over the weekend, reaching the 70s again by Mon.
Although lows may dip into the upper 30s Fri night, a very dry
airmass and W/NW breeze will likely preclude a potential for frost
Sat morning. Winds will decrease by Sat night, and some potential
for frost may exist Sunday morning, depending on the degree of
airmass modification on Sat. -Vincent

&&

.AVIATION /18Z Monday through Saturday/...
As of 130 PM Monday...

INT/GSO/RDU/FAY will stay predominantly MVFR through this afternoon
(although periods of VFR cigs are likely), while RWI remains VFR. A
powerful storm system now approaching from the SW will bring
widespread showers and storms, yielding mainly MVFR to IFR
conditions, but perhaps briefly LIFR, for a few hours late this
afternoon through the evening. Some of these storms may be severe
with large hail and damaging winds. These adverse aviation
conditions are most likely to occur 20z-23z at INT/GSO, 22z-01z at
RDU/FAY, and 23z-03z at RWI. After the primary band of strong storms
moves through, from mid to late evening on through the night,
stratiform rain with embedded lightning strikes will follow through
much of the night, producing periods of MVFR cigs and vsbys.
Conditions will improve to VFR Tue morning, mainly after 12z. Winds
will be strong (10-20 kts gusting to 20-30 kts) initially from the
SSE, swinging around to SW this evening then to W Tue morning. Winds
will be stronger and more erratic in and near storms.

Looking beyond 18z Tue: VFR conditions are expected to last through
Wed morning. Another low pressure system now over the Western U.S.
will strengthen over the central part of the country then track to
the ENE, dragging a cold front with sub-VFR conditions ahead of it
into central NC starting Wed afternoon, with these poor aviation
conditions persisting through Thu with numerous showers and storms
and gusty winds. VFR conditions should return Thu evening, although
winds will remain brisk and gusty through Thu night. VFR conditions
likely Fri/Sat as the storm system moves off the East Coast. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...SMITH
SHORT TERM...SMITH
LONG TERM...Vincent
AVIATION...Hartfield
Hazardous weather outlook, Apr 3, 3:01 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
401 PM EDT Mon Apr 3 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-042015-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
401 PM EDT Mon Apr 3 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A line of strong to severe storms will cross central NC this evening
between 4pm and 10pm. The primary severe threats will be damaging
winds and isolated tornadoes, especially south of Highway 64.

Additional storms will be possible after midnight, mainly across the
coastal plain, where an additional threat of hail and damaging winds
may exist.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another strong storm system may bring multiple rounds of severe
thunderstorms to central NC late Wednesday afternoon through the day
on Thursday. The primary severe weather threats will again be
damaging winds and possibly a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this evening.

In the hours before

Special weather statement, Apr 3, 3:35 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
435 PM EDT MON APR 3 2017

NCZ038-039-073-074-032130-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
435 PM EDT MON APR 3 2017

...A line of strong thunderstorms will affect portions of Stanly...
Randolph...Davidson and Montgomery Counties Until 530 PM EDT...

At 434 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Courtney to near
Monroe. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Deadly cloud to ground lightning will also be possible with these
storms.

Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
Lake, North Carolina Zoo, Thomasville and Biscoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
      3585 8038 3589 8041 3589 8037 3597 8039
      3603 8014 3601 8004 3592 8004 3591 7972
      3549 7977 3528 7971 3516 7962 3518 7985
      3514 8003 3519 8011 3521 8025 3518 8050
TIME...MOT...LOC 2034Z 265DEG 51KT 3600 8060 3501 8057

ELLIS
Special weather statement, Apr 3, 3:50 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
450 PM EDT MON APR 3 2017

NCZ021-022-032145-
Guilford NC-Forsyth NC-
450 PM EDT MON APR 3 2017

...A line of strong thunderstorms will affect portions of Guilford
and Forsyth Counties Until 545 PM EDT...

At 450 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near King to near Clemmons.
Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Bermuda Run, McLeansville, Lewisville, Summerfield and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3614 8044 3621 8045 3622 8043 3626 8045
      3624 7953 3590 7954 3592 8004 3601 8004
      3603 8014 3603 8021 3600 8022 3600 8032
      3597 8039 3606 8046 3604 8049 3606 8051
      3610 8051
TIME...MOT...LOC 2050Z 271DEG 41KT 3627 8031 3606 8035

Ellis
Special weather statement, Apr 3, 3:53 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
453 PM EDT MON APR 3 2017

NCZ083-084-032145-
Richmond NC-Anson NC-
453 PM EDT MON APR 3 2017

...A line of strong thunderstorms will affect portions of Richmond
and Anson Counties Until 545 PM EDT...

At 453 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 10 miles east of Unionville
to near Pageland. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Rockingham, Wadesboro, Hamlet, Ansonville, Hoffman, Polkton, Ellerbe,
Dobbins Heights, Lilesville and Morven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3519 8028 3521 8026 3516 8022 3517 8020
      3515 8018 3519 8012 3514 8007 3514 8003
      3518 7985 3517 7962 3512 7957 3507 7957
      3506 7948 3503 7948 3499 7957 3494 7959
      3491 7956 3485 7963 3482 7962 3482 8032
TIME...MOT...LOC 2053Z 269DEG 45KT 3514 8033 3485 8039

Ellis

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
April 3, 4:15 PM EST
Where
Randolph County, 1.49 mi NNE of Fullers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.850, -79.990

A power line was blown down at the intersection of Liberty Church Drive and Meadowbrook Drive.

Thunderstorm Wind, Anson

When
April 3, 4:24 PM EST
Where
Anson County, 1.79 mi NW of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$500
Reported by
911 Call Center
Coordinates
34.920, -80.120

A tree and power lines were blown down at the intersection of NC-109 South and Horton Road.

Thunderstorm Wind, Randolph

When
April 3, 4:30 PM EST
Where
Randolph County, 1.49 mi NNW of Asheboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
Emergency Manager
Coordinates
35.670, -79.890

One tree was blown down at the intersection of NC highway 49 south and Union Church Road.

Thunderstorm Wind, Richmond

When
April 3, 4:45 PM EST
Where
Richmond County, 2.15 mi NNW of Roberdel
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
35.000, -79.760

A mobile home was overturned and a large tree was blown down by thunderstorm winds. No one was in the home at the time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693098, 693097, 693096, 693099.